Last Sunday I went to bed around midnight with a BG of 162 and bolused .10 units Novolog. I did not wake, or, more likely, become conscious until around 7pm Monday night.
I found myself in the bathroom, not remembering how I got there. Cognition totally off, yet realized I had to get glucose into me. Nausea was so bad; preventing me from eating or drinking. Didn’t want to but needed to, I called 911.
EMT arrived quickly. Squirted Glucose gel in my mouth but I spit it out. They started an IV, did an EKG of sorts and carted me off to hospital.
Spent about 3 hours there. I hadn’t eaten in 24 hours and, as the nausea lifted, asked for food. Guess I was lucky they gave me 1/2 sandwich. Within an hour BG shot up too 196 and I then resumed insulin delivery via PDM. They took a chest X-ray (not a smoker), had a CT of the head, and another EKG.
I do realize how serious this is/was. I can only imagine all those brain cells that were deprived of oxygen.
I don’t know if I’ll be around in the upcoming days, but I thank God for enabling me to be alive in the here and now.
I mean, 0.1 units would not do that to you for 19 hours by itself, right? Something with a basal setting or some delayed absorption from previous boluses or whatever?
One worthwhile thing to consider - you can have your basal set to 0.05 units per hour (the lowest possible on the current PDM) for 3 hours, for something like 7am to 10am (or for whenever you usually wake-up). That helps you if this happens in the future. If you wake up at 7am, and you are fine, you just do a 3 hour temp to cover 7am to 10am. If you don’t wake up, at least you have 3 hours of no basal to help pull you out of the ditch.
Glad you’re OK. A 162 isn’t that high although not ideal. What do you usually use for a correction ratio? Was this a case of miscalculating or did you use your normal ratio with totally unexpected results?
I once lost consciousness for a couple of hours due to hypoglycemia and the only saving grace to the experience was that I was able to learn something from it.
Eddie2, that’s good advice concerning adjusting basal. I did reduce it from .40 to .30, but just didn’t consider bringing it down more for pre-waking hours. I’ve been staying up late because I’m terrified about what could happen. Don’t think I could survive it.
And George44, appreciated Afrezza video. I did ask my endo last year about it but he doesn’t like what he knows of it. Maybe in time. My immediate problem is keeping BG in a comfortable range, without it dropping.
YDMV, but in my case I would never correct for a bedtime 162; and I would never correct all by itself (without food and a bolus) unless I’m SUPER DUPER high. I like to run a little sweet overnight–you were about the lowest I would ever want to be at bedtime.
Once while I was on MDI Humalog and Lantus, my mom was drawing my syringes because I was amid my vision journey and couldn’t read the syringe. I was on 21 units of Lantus at the time, and my I:C ratio for that part of the day was 1:15. At bedtime, my mom accidentally drew 21 units of Humalog and neither of us caught it until I woke in a terribly severe reaction. We almost called 911. The first glass of Orange juice she handed me promptly spilled in my lap as I lost consciousness momentarily. Blessedly, the cold liquid in my lap instantly brought me back. Needless to say we began keeping the two vials in separate rooms after that.
Maybe that’s why I try to go to bed a little sweet…
My insulin to carb ratio is around 1 unit for 10-11 grams of carb. My correction ratio is 1 unit for 60 points. If your insulin to carb ratio is 1 unit for 8-10 grams of carb then your correction ratio is probably 1 unit for maybe 35 points. Even if it’s 1 unit for 20 points, a 10 unit correction would take you down to zero from 162.
Am I missing something or were you using an incorrect ratio?
In the past I’ve set an auto-off pump function based on like 12 hours without a button push. Under this condition the pump will not deliver any more insulin. This is exactly the scenario that this feature could have helped. I know my Ping pump featured this safety setting.
@JoedyRose, I’m unclear about one thing, though. Did you take 0.1 unit to correct your 162 or did you take 10 units?
The current version of the PDM has this feature, but the problem is it totally kills the pod instead of simply suspending it. So if you are forgetful or just not doing anything with the pump for a while or whatever, you could end up losing a pod needlessly. Unfortunately that’s why a lot of people don’t use that feature with the PDM.
Are you talking about the PDM Auto-off feature? You can set that in increments of 1 hour, anywhere from 1-24 hours. When you didn’t touch your PDM after a certain number of hours when you were having your problem, it would have deactivated the pod you were wearing. So you would not have had any basal. That would have helped you.
Is that something you are interested in doing? Just be aware, the only problem is it WILL deactivate the pod. So you have to make sure you do something with the PDM every few hours (whatever your setting is). Even if it is just to turn it on and do a status, that will keep the pod active.